Thunderstorm Wind, Allegany
- When
- December 3, 4:52 PM EST
- Where
- Allegany County, 0.51 mi W of Hume
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 42.470, -78.140
A tree was downed in Hume.
A severe thunderstorm developed over portions of the Southern Tier and Genesee Valley as a strong trough and convective system tracked across the area. The warning was issued for one inch hail, wind gusts to 60 mph and a tornado possible.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
A severe thunderstorm developed over portions of the Southern Tier and Genesee Valley as a strong trough and convective system tracked across the area. The warning was issued for one inch hail, wind gusts to 60 mph and a tornado possible. The storm resulted in a downed tree in the Town of Hume in Allegany County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Dec 3, 3:51 PM EST, 1 hour 1 minute earlier.
Area Forecast Discussion
National Weather Service Buffalo NY
351 PM EST Sun Dec 3 2023
.SYNOPSIS...
Elongated and disorganized low pressure trough from the central
Great Lakes to the Jersey shore will consolidate into a primary low
that will lift across Lake Ontario this evening and up the St.
Lawrence Valley tonight. After a soaking rain earlier, there will be
a lull in the steady rain this afternoon especially western NY to
the Finger Lakes but that may be very well accompanied by some gusty
thundershowers with small hail. Colder air in the wake of the system
will then encourage the leftover showery precipitation to mix with
some snow at times tonight into Monday night. Only negligible snow
accumulations are anticipated though with NO real impacts.
&&
.NEAR TERM /THROUGH MONDAY/...
Radar indicating an MCV just to our west which is producing showers
with embedded thunder late this afternoon and evening. SPC
mesoanalysis shows ~500 j/kg has developed over the S. Tier which is
exactly where we expect the potential for the stronger storms. The
main threat will be gusty winds and hail as background effective
shear is over 40-50+ kts.
Otherwise...the strong mid-level shortwave causing the storms and
associated consolidated low lifts across the region this evening.
Though some scattered showers with gusty winds will be across
western NY and north central NY, best chances for widespread precip
will remain north of the area along and north of the track of the
sfc low. Later tonight, gradually colder air arrives. Temps at low
inversion top of -4c or -5c are really only marginally cold enough
for a lake response given lake temps are now around 45f/7c. Might be
just enough low-level cyclonic flow and deeper moisture and lift to
favor some lake enhanced rain/snow showers on WSW flow. Looks to
stay too warm for only snow as ptype though, so only have a mix in
there.
On Monday, cold air deepens enough to switch mixed rain/snow showers
to snow atop the highest terrain east of both lakes. Showers may get
a boost in organization, coverage as well as another shortwave
trough crosses. Greatest coverage for the showers will be on the
higher terrain east and eventually southeast of the lakes. Though
temps aloft are cooling, they are still on the marginal side for
much sticking snow at the sfc. Tug Hill/western Dacks will have
afternoon readings in the 30-32f range so may see an inch or so of
new snow there. Otherwise, readings in the mid to upper 30s will
keep the snow in the air and not on the ground.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
A shortwave trough will move across the eastern Great Lakes region
Monday evening. A cool, westerly flow will remain over the
relatively warm Lakes, however temperatures aloft are marginal
especially across Lake Erie. An increase in ascent and moisture
ahead of the shortwave trough will likely cause an uptick in shower
activity across western NY Monday evening before moisture moves east
and subsidence increases across the region. Rain and snow showers
will diminish and become confined to the higher terrain east of Lake
Erie. A coating is possible on some hilltops. Colder air will be in
place across the eastern Lake Ontario basin, however similarly to
showers east of Lake Erie, diminishing moisture and increasing
subsidence will cause showers to diminish east-southeast of Lake
Ontario through Tuesday morning.
A clipper system will move southwest of the region Tuesday through
Tuesday night. Increasing moisture from the southwest will increase
chances for rain and snow showers across the western Southern Tier.
Not expecting impactful weather with very light amounts and
temperatures in the mid to upper 30s by Tuesday afternoon. Behind
this system cool, westerly flow will persist and a few light snow
showers are possible Tuesday night. Surface high pressure will nose
into the region Wednesday through Wednesday night. A few snow
showers remain possible but impactful weather is not expected.
Wednesday will be the coldest weather of the stretch with highs in
the low to mid 30s. Wednesday night lows will fall to the teens east
of Lake Ontario to the low 20s across western NY.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
Thursday and Thursday night surface-based ridging will slide off to
our southeast...while a broad/loosely organized surface low makes
its way across the northern Plains states. In between these two
systems a broad swath of southwesterly low level flow and warm
advection will overspread our area...with the latter being marked by
the passage of a warm frontal zone across much of the area by later
Thursday night. Associated deeper moisture and weak to modest
isentropic ascent will bring a general chance of snow and rain
showers to our area Thursday...with pcpn chances then diminishing
from southwest to northeast Thursday night following the passage of
the warm front. As for temps...the beginnings of the warm advection
regime will allow Thursday's highs to recover to the upper 20s-mid
30s east and to the upper 30s-lower 40s west...with lows in the mid
20s to mid 30s Thursday evening then giving way to steady or slowly
rising readings later Thursday night.
On Friday the surface low will lift to a position just north of Lake
Superior...while edging the warm frontal zone a bit further
northeast into the Saint Lawrence Valley. Still can't completely
rule out a few additional rain and snow showers across the North
Country as the warm front tries to slowly exit to the northeast...
while elsewhere drying and building heights/subsidence aloft in the
wake of the boundary should result in mainly dry conditions. With a
progressively milder airmass continuing to spread across our
region...highs on Friday will climb into the upper 30s to mid 40s
across the North Country and to the mid to upper 40s elsewhere.
Across far western New York...some 50-degree readings will even be
possible within areas of favored southerly/south-southwesterly
downslope flow.
After that...the broad surface low and its parent northern stream
mid-level trough look to push northeastward to the vicinity of
Hudson Bay through next weekend...while a southern stream trough
crosses the Rockies/southern Plains and induces surface cyclogenesis
over the south-central states by Saturday as it impinges upon the
cold front trailing southward from the northern stream system. From
that point forward...the subsequent evolution of this latter system
remains very much in question as the medium range guidance continues
to exhibit considerable variance in the extent and timing of any
phasing of energy from the northern and southern streams...which in
turn will have a direct impact on the strength and track of the
surface low. Possible solutions at this point range from a more
strongly phased and deeper system crossing our area during Sunday...
to a much weaker/more progressive system (essentially just a wavy
frontal boundary) passing through between later Saturday and
Saturday night. With this uncertainty in mind have just indicated a
gradual increase in PoPs for the last couple days of this period...
while also keeping these capped in the chance range for now. As for
temps...we can expect these to remain on the rather mild side until
this second system passes through our longitude...with temps then
starting to pull back at least some afterward (with this happening
anytime between later next weekend and early in the following week).
&&
.AVIATION /21Z SUNDAY THROUGH FRIDAY/...
Strong mid-level shortwave will pass through the region with showers
and embedded thunder prompting localized restrictions at area
terminals this evening. A few of the stronger cells will have the
potential to produce gusty winds and hail.
Tonight, the steady rain will eventually become more showery and
colder air wrapping in behind the passing storm system will
encourage the pcpn to at least mix with some snow showers at times.
Meanwhile...CIGS will remain low at IFR levels for most areas.
Outlook...
Monday...MVFR/IFR cigs in scattered rain and snow showers.
Tuesday...Areas of MVFR in mixed rain/wet snow showers.
Wednesday and Thursday...VFR/MVFR with a chance of rain and snow
showers.
Friday...VFR/MVFR. A small chance of rain and snow showers.
&&
.MARINE...
Fresh northeasterlies on Lake Ontario will support small craft
advisories for the nearshore waters west of Sodus Bay. This area
of SCA's has been extended through Monday evening to account
for similarly strong westerlies that will develop in the wake of
low pressure lifting along the St. Lawrence River tonight.
In fact...winds throughout the Lower Great Lakes will significantly
freshen tonight through at least Monday...so new SCA's remain up
Lake Erie nearshore waters as well as the remaining nearshore marine
zones on Lake Ontario. Wind gusts will reach 30kts on Lake Erie at
times during this period...while gale force gusts will be possible
on LaKe Ontario...especially over the open waters.
High pressure over the mid western states Monday evening will then
gradually build across the Lower Great Lakes late Monday night and
Tuesday. This will allow winds and waves to subside to well below
SCA thresholds.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory from 7 PM this evening to 4 PM EST Monday
for LEZ040-041.
Small Craft Advisory until 10 PM EST Monday for
LOZ042-043.
Small Craft Advisory from 10 PM this evening to 1 AM EST
Tuesday for LOZ044.
Small Craft Advisory from 10 PM this evening to 10 PM EST
Monday for LOZ045.
&&
SYNOPSIS...AR/RSH
NEAR TERM...AR/JLA
SHORT TERM...HSK
LONG TERM...JJR
AVIATION...AR/JLA
MARINE...AR/JLAHazardous Weather Outlook National Weather Service Buffalo NY 1008 AM EST Sun Dec 3 2023 NYZ012-019>021-085-041515- Wyoming-Chautauqua-Cattaraugus-Allegany-Southern Erie- 1008 AM EST Sun Dec 3 2023 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. A few strong thunderstorms are possible this afternoon and early this evening, with damaging winds and large hail the primary severe weather threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001>008-010-011-013-014-041515- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Livingston-Ontario- 1008 AM EST Sun Dec 3 2023 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-041515- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 1008 AM EST Sun Dec 3 2023 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf JJR
Special Weather Statement
National Weather Service Buffalo NY
351 PM EST Sun Dec 3 2023
NYZ012-019-020-085-032130-
Chautauqua NY-Cattaraugus NY-Southern Erie NY-Wyoming NY-
351 PM EST Sun Dec 3 2023
...STRONG THUNDERSTORMS WILL IMPACT WESTERN WYOMING...NORTHERN
CATTARAUGUS...SOUTHERN ERIE AND NORTHEASTERN CHAUTAUQUA COUNTIES
THROUGH 430 PM EST...
At 351 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Evangola State Park to 12 miles southwest
of Gowanda. Movement was east at 45 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
East Aurora, Boston, Eden, Springville, Colden, Gowanda, Silver
Creek, Ashford, Angola, Arcade, Franklinville, North Collins,
Chaffee, Wales Center, North Boston, Ashford Hollow, East Concord,
Evangola State Park, Angola on the Lake, and Concord.
This includes Interstate 90 between exits 57A and 58.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4260 7919 4261 7917 4278 7855 4278 7849
4280 7849 4284 7833 4222 7832 4219 7916
TIME...MOT...LOC 2051Z 252DEG 38KT 4258 7906 4230 7903
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
HSKSpecial Weather Statement
National Weather Service Buffalo NY
426 PM EST Sun Dec 3 2023
NYZ012-020-021-085-032230-
Cattaraugus NY-Allegany NY-Southern Erie NY-Wyoming NY-
426 PM EST Sun Dec 3 2023
...A STRONG THUNDERSTORM WILL IMPACT WYOMING...NORTHEASTERN
CATTARAUGUS...SOUTHEASTERN ERIE AND NORTHWESTERN ALLEGANY COUNTIES
THROUGH 530 PM EST...
At 425 PM EST, Doppler radar was tracking a strong thunderstorm near
Chaffee, or 15 miles southeast of East Aurora, moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Letchworth State Park, Warsaw, Arcade, Rushford, Houghton, Chaffee,
Varysburg, Yorkshire, Holland, Sardinia, Caneadea, Sheldon, Eagle,
Pike, Delevan, Castile, Silver Springs, Gainesville, Hermitage, and
Fillmore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4237 7861 4274 7852 4282 7803 4256 7805
4254 7806 4253 7805 4236 7806
TIME...MOT...LOC 2125Z 263DEG 18KT 4260 7841
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
HSKThe Buffalo radar (KBUF), 72 km away, was scanning. The volume nearest the first event began at 21:52 UTC.
1 thunderstorm wind. Local standard time, as filed.
A tree was downed in Hume.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2023Every state in 2023This day in weather historyWarnings in New York, December 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1148977.